Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 1998, 12:25 AM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 1998, 12:25 AM CDT (05:25 UTC)
- Expired
- Apr 13, 1998, 12:55 AM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1693 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 712 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 130525 RRA
SVRLSE
IAC131-MNC099-130555-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CDT MON APR 13 1998
* SEVERE THUNDERSTORM WARNING FOR
MOWER COUNTY - SOUTHEASTERN MINNESOTA
EXTREME NORTHWESTERN MITCHELL COUNTY - NORTHEASTERN IOWA
* UNTIL 1255 AM CDT
* SOME LOCATIONS AFFECTED
MONA
OTRANTO
LYLE
ROSE CREEK
* AT 1225 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES NORTH OF MASON CITY. THE STORM WAS
MOVING NORTHEAST AT 40 MPH.
* THE STORM WILL BE NEAR MONA BY 1235 AM AND ROSE CREEK BY 1245 AM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
TMC/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:00 PM CDT, 10 hours 25 minutes earlier.
Area forecast discussion, Apr 12, 2:00 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT SUN APR 12 1998 TONIGHT/S CONCERNS...STRONG WINDS AND PRECIPITATION. PROFILERS INDICATED 50-60 KNOT LOW LEVEL JET EXTENDING FROM FORECAST AREA DOWN ACROSS CENTRAL PLAINS. SOUTH WINDS GUSTING AROUND 50 MPH ACROSS SOUTHEAST MN AND NORTHEAST IOWA. 12Z TIME/HEIGHT CROSS SECTIONS INDICATED LOW LEVEL JET WILL REMAIN STRONG INTO THE EVENING...BEFORE ABATING DURING THE EARLY MORNING HOURS OF MONDAY. NGM FORECAST SOUNDINGS SHOWED STEEP LAPSE RATES AND INVERTED-V BEFORE MOISTENING...SO STRONG WINDS SHOULD CONTINUE EVEN AFTER DARK. WILL NEED TO MAINTAIN WIND ADVISORY IN SOUTHEAST MN AND NORTHEAST IOWA AND WOULD RECOMMEND AN ADVISORY FOR WI ZONES AS PRESSURE GRADIENT TIGHTENS THERE AS WELL. MOISTURE STILL LIMITED AS DEWPOINTS ONLY IN THE 40S...BUT NARROW BAND OF HIGHER DEWPOINTS PUSHING NORTHWARD RAPIDLY ACROSS EASTERN NEBRASKA...WESTERN SECTIONS OF IOWA AND MN. SHORT WAVE TROUGH SWINGING INTO SOUTHWEST MN/WESTERN IOWA EVIDENT ON SATELLITE IMAGERY AND CAUSING A BAND OF SHOWERS ACROSS THESE AREAS. 12Z TIME/HEIGHT CROSS SECTIONS IN ETA AND NGM INDICATED MOISTURE FINALLY ARRIVES TONIGHT ALONG WITH DECENT LIFT TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS OVER ENTIRE FORECAST AREA. THIS AGREED WITH MODEL QPF IN BOTH ETA AND NGM...WHICH HAD AMOUNTS OF 1/4 INCH OR LESS THROUGH 12Z MONDAY. COORDINATED WITH GREEN BAY. THOMPSON
In the hours before
Special weather statement, Apr 12, 9:40 PM CDT, 2 hours 45 minutes before
IAZ008>011-018-019-029-030-WIZ017-029-032>034-041>044-053>055- 061-130340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 940 PM CDT SUN APR 12 1998 ...WIND ADVISORY HAS BEEN CANCELLED ACROSS WESTERN WISCONSIN AND NORTHEAST IOWA... GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE ACROSS THE AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR WESTERN WISCONSIN AS WELL AS NORTHEAST IOWA HAS BEEN CANCELLED. KING
Special weather statement, Apr 12, 9:40 PM CDT, 2 hours 45 minutes before
IAZ008>011-018-019-029-030-WIZ017-029-032>034-041>044-053>055- 061-130340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 940 PM CDT SUN APR 12 1998 ...WIND ADVISORY HAS BEEN CANCELLED ACROSS WESTERN WISCONSIN AND NORTHEAST IOWA... GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE ACROSS THE AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR WESTERN WISCONSIN AS WELL AS NORTHEAST IOWA HAS BEEN CANCELLED. KING
Special weather statement, Apr 12, 10:12 PM CDT, 2 hours 13 minutes before
MNZ079-086>088-094>096-130355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1012 PM CDT SUN APR 12 1998 ...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED... GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD CONTAIN BRIEF GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG. KING
Special weather statement, Apr 12, 10:12 PM CDT, 2 hours 13 minutes before
MNZ079-086>088-094>096-130355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1012 PM CDT SUN APR 12 1998 ...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED... GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD CONTAIN BRIEF GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG. KING
Special weather statement, Apr 12, 10:22 PM CDT, 2 hours 3 minutes before
MNZ079-086>088-094>096-130355- SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE LA CROSSE WI 1022 PM CDT SUN APR 12 1998 ...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED... GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD CONTAIN GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG. KING
Special weather statement, Apr 12, 10:22 PM CDT, 2 hours 3 minutes before
MNZ079-086>088-094>096-130355- SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE LA CROSSE WI 1022 PM CDT SUN APR 12 1998 ...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED... GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD CONTAIN GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG. KING
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.